Texas, 2012

Hail in Texas, June 21, 2012

June 21, 2012 · NWS LUB · 1 event in 1 county or zone

During the afternoon of the 21st, several isolated storms developed across the South Plains and Rolling Plains along a stalled out frontal boundary. One of these storms became severe as it developed over northwest Lubbock County producing quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

During the afternoon of the 21st, several isolated storms developed across the South Plains and Rolling Plains along a stalled out frontal boundary. One of these storms became severe as it developed over northwest Lubbock County producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 5:20 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 21, 5:20 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT THU JUN 21 2012

.AVIATION...
ISOLATED TO SCATTERED -SHRA/-TSRA PERSISTED EAST OF KLBB AND SOUTH
OF KCDS EARLY THIS EVENING. COVERAGE OF STORMS APPEAR TO BE
CONTAINED SOUTH OF KCDS AND WILL THEREFORE OPT TO NOT HAVE A
PRECIP MENTION ATTM. HOWEVER...COULD SEE STORMS MOVE NEAR/ACROSS
KLBB LATER THIS EVENING. HAVE THEREFORE INSERTED A TEMPO FOR THIS
PROBABILITY. COMPUTER MODELS HINT AT THE PRECIP ACTIVITY WANING
SHORTLY AFTER 22/00Z. THEREAFTER...VARIABLE WINDS WILL RETURN TO A
MORE SOUTHERLY/SOUTHEASTERLY COMPONENT.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT THU JUN 21 2012/

SHORT TERM...
DESPITE A WARM AND UNSTABLE AIR MASS AS WELL AS A WEAK COLD FRONT IN
PLACE ACROSS THE AREA...HAVE NOT BEEN ABLE TO GET ANY STORMS GOING
OTHER THAN A FEW IN THE CHILDRESS AREA EARLIER THIS AFTERNOON. CAP
IS OBVIOUSLY HOLDING ACROSS THE AREA WITH UPPER RIDGE NOSING INTO
THE AREA WHILE SCATTERED THUNDERSTORMS HAVE BEEN ABLE TO FIRE ACROSS
WRN OKLAHOMA WHERE AN UPPER LEVEL SHORT WAVE TROUGH ROUNDING THE ERN
SIDE OF THE RIDGE AND ITS COOLER MID LEVEL TEMPS HAVE BEEN ABLE TO
WEAKEN THE CAP. MAY SEE SOME ISOLATED TO POSSIBLY SCATTERED TSRA
DEVELOP ACROSS THE ROLLING PLAINS LATE THIS AFTN...BUT ALL
INDICATIONS ARE THAT THEY SHOULD DISSIPATE BY 00Z.

FOR THE MOST PART MODELS ARE PRECIP-FREE FOR FRIDAY. LOW LEVEL
MOISTURE WILL REMAIN ACROSS THE AREA...MAYBE A LITTLE BIT LESS THAN
SEEN TODAY...BUT LACK OF A LOW LEVEL FOCUS AND AN UPPER LEVEL
WEAKNESS IN THE RIDGE SUGGESTS WARM TEMPS AND POPS BELOW MENTION
REMAIN IN ORDER. IF STORMS DO GO THE HIGHEST POSSIBILITY SHOULD BE
ACROSS THE NERN ZONES WHERE CAP EXPECTED TO BE THE WEAKEST. AS FOR
HIGH TEMPS...MOS GUIDANCE SHOWING A PRETTY GOOD SPREAD. GIVEN
STRENGTH OF THE UPPER RIDGE...INCREASING LOW LEVEL TEMPS...A
SLIGHTLY DRIER AIR MASS...VEERING WINDS...AND LESS CLOUD COVER...
WILL FAVOR THE WARMER MET NUMBERS.

LONG TERM...
SAME STORY WILL CONTINUE FOR THE LONG TERM FORECAST. A TYPICAL
SUMMER TIME PATTERN WILL ARRIVE LATE THIS WEEK AND HANG AROUND THE
AREA FOR A WHILE. AN UPPER RIDGE WILL BUILD AND BE CENTERED OVER
THE CENTRAL AND SOUTHERN HIGH PLAINS. HEIGHTS AND THICKNESSES WILL
INCREASE THROUGH THE WEEKEND. THICKNESSES WILL CONTINUE TO
INCREASE THROUGH THE END OF NEXT WEEK WHILE HEIGHTS DECREASE
SLIGHTLY. TEMPERATURES WILL BE WELL ABOVE SEASONAL AVERAGES AND
WILL CONTINUE TO FORECAST ABOVE GUIDANCE FOR MAX TEMPERATURES.
MONSOONAL MOISTURE FLOW WILL MOVE INTO NEW MEXICO BUT NO STORMS OR
PRECIPITATION WILL BE AROUND WEST TEXAS. THE RIDGE MAY FLATTEN A
BIT BY LATE NEXT WEEK BUT WITH LITTLE RELIEF IN TEMPERATURES. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  92  66  97  64 /  10  10  10   0   0
TULIA         65  90  67  96  67 /  10  10  10   0   0
PLAINVIEW     66  92  68  95  68 /  10  10  10   0   0
LEVELLAND     66  93  68  97  71 /  10  10   0   0   0
LUBBOCK       68  93  69  96  71 /  10  10  10   0   0
DENVER CITY   66  93  70  96  71 /  10  10   0   0   0
BROWNFIELD    67  94  70  96  72 /  10  10   0   0   0
CHILDRESS     69  94  71  99  71 /  10  10  10   0   0
SPUR          70  93  70  98  71 /  10  10  10   0   0
ASPERMONT     70  95  73  99  72 /  10  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Jun 21, 10:00 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT THU JUN 21 2012

TXZ021>044-221600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT THU JUN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON. DESPITE FAIRLY WEAK WINDS ALOFT...ENOUGH
INSTABILITY WILL BE PRESENT FOR THE STRONGEST STORMS TO POSSIBLY
APPROACH SEVERE LIMITS. FAIRLY RICH MOISTURE IN THE ATMOSPHERE AND
AN EXPECTED SLOW MOVEMENT TO THE STORM SUGGEST A THREAT FOR LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TO BE REQUIRED.

In the hours before

Special weather statement, Jun 21, 4:02 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
502 PM CDT THU JUN 21 2012

TXZ042-043-212245-
GARZA-KENT-
502 PM CDT THU JUN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND KENT COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KENT COUNTY...MOVING SOUTHWEST AT 15
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3298 10099 3325 10117 3340 10085 3312 10071
TIME...MOT...LOC 2202Z 061DEG 10KT 3327 10089
Special weather statement, Jun 21, 4:54 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT THU JUN 21 2012

TXZ036-037-212345-
CROSBY-DICKENS-
554 PM CDT THU JUN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND DICKENS COUNTIES...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL CROSBY COUNTY...MOVING
SOUTHWEST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3340 10081 3339 10115 3359 10124 3372 10096
      3356 10082
TIME...MOT...LOC 2254Z 062DEG 7KT 3356 10106
Special weather statement, Jun 21, 6:19 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
719 PM CDT THU JUN 21 2012

TXZ035-220100-
LUBBOCK-
719 PM CDT THU JUN 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 10 MILES EAST OF ABERNATHY AND 5 MILES NE OF
SHALLOWATER...MOVING SOUTHWEST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3354 10207 3356 10208 3382 10208 3384 10188
      3383 10161 3374 10158 3364 10157
TIME...MOT...LOC 0018Z 057DEG 13KT 3377 10170

The radar

The Lubbock radar (KLBB), 16 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lubbock

When
June 21, 6:38 PM CST to 6:48 PM CST
Where
Lubbock County, Shallowater
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.680, -101.980

An off duty NWS employee reported quarter size hail in Shallowater persisting for ten minutes. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378460.